Alert archive / Arizona / Tornado Warnings in 2023

Tornado Warning 1, NWS Tucson, AZ

July 26, 2023Pima County, Arizona

NWS Tucson, AZ issued this tornado warning at Jul 26, 2023, 8:03 PM MST for Pima County, Arizona. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2023, 8:03 PM MST (03:03 UTC)
Expired
Jul 26, 2023, 8:16 PM MST
In force
13 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Pima County, AZ

The radar

The Tucson radar (KEMX), 106 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
3716 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WFUS55 KTWC 270303
TORTWC
AZC019-270330-
/O.NEW.KTWC.TO.W.0001.230727T0303Z-230727T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tucson AZ
803 PM MST Wed Jul 26 2023

The National Weather Service in Tucson has issued a

* Tornado Warning for...
  North central Pima County in southeastern Arizona...

* Until 830 PM MST.
    
* At 802 PM MST, a severe thunderstorm capable of producing a 
  tornado was located 18 miles southwest of Avra Valley, or near 
  Queens Well, moving northwest at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly remote areas of
  north central Pima County, including the following locations...
  Queens Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3225 11153 3220 11164 3240 11183 3247 11165
TIME...MOT...LOC 0302Z 149DEG 23KT 3228 11162 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

WJM
1 follow-up statement
732 
WWUS55 KTWC 270316
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
816 PM MST Wed Jul 26 2023

AZC019-270325-
/O.CAN.KTWC.TO.W.0001.000000T0000Z-230727T0330Z/
Pima-
816 PM MST Wed Jul 26 2023

...THE TORNADO WARNING FOR NORTH CENTRAL PIMA COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
north central Pima County and northern portions of the Tohono 
O'Odham Nation.

LAT...LON 3225 11153 3220 11164 3240 11183 3247 11165
TIME...MOT...LOC 0306Z 149DEG 23KT 3235 11167 

$$

WJM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this tornado warning went out at Jul 26, 1:35 PM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 26, 1:35 PM MST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
135 PM MST Wed Jul 26 2023

.SYNOPSIS...
An excessive heat warning remains in effect across portions of the
region through Friday. Showers and thunderstorms will be limited
the next few days then an increase in moisture this weekend into
early next week should result in cooler afternoon temperatures and
more numerous and wetter showers and thunderstorms.

&&

.DISCUSSION...
Excessively hot temperatures continue as our strong upper level
high remains centered over New Mexico. This still isn't our
optimal positioning for monsoon convection, but with midlevel flow
in the SW to S direction, we should see some activity later this
afternoon into the evening. Beyond the typical popcorn-type of
thunderstorms, HREF ensembles and the UofA WRF models are
highlighting an area of convection developing over Santa Cruz
County this afternoon, rotating northward through Pima and Pinal
Counties this evening. With downdraft CAPE values upwards of 2000
J/kg, gusty outflow winds and blowing dust will be the primary
thunderstorm threats. A Blowing Dust Advisory has been issued to
highlight these concerns.

Excessive Heat Warnings remain in effect for parts of Pima, Pinal,
Graham, and Greenlee Counties through Friday. Today will likely be
the hottest day of the stretch, as we see a slight decrease in
temperatures the next couple days, coinciding with a slight uptick
in monsoon thunderstorm activity.

A wave originating out of the Gulf of Mexico will move west across
northern Mexico the next few days. This will eventually work its
way around the upper ridge, moving northward across the Desert
Southwest. There remains to be considerable uncertainty on the
track and timing that this system will take, but the general
timing is this weekend into early next week. At the very least,
this system is expected to cool our temperatures back to closer to
normal and bring greater coverage of showers and thunderstorms.

&&

.AVIATION...valid through 28/00Z.
SCT-BKN midlevel clouds with isolated to scattered SHRA/TSRA are
expected through 27/06Z potentially impacting KTUS, KDUG, and
KOLS. Gusty outflow winds to 40+ kts along with VSBY restrictions
to 3SM or less are possible with TSRA. Outside of thunderstorm
outflows, SFC winds will be NWLY under 12 kts in the afternoon.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Isolated to scattered afternoon and evening showers and
thunderstorms are expected across portions of southeast Arizona
through Thursday before an increase in coverage and rainfall
potential is expected this weekend. Storms will be capable of
producing strong, gusty and erratic outflow winds of 45 mph or
more. Although sustained 20-foot winds will generally be less than
15 mph this week, afternoon gusts to around 25 mph may occur. Hot
temperatures with near record to record readings will continue
through the middle of the week, with temperatures lowering a few
degrees by this weekend. Valley min RH readings will generally
range between 10-20% today, 15-25% tomorrow through Saturday, and
20-30% thereafter.

&&

.CLIMATE...Record or near record high temperature today

Date                    Jul 26
                     Fcst Rcd/Yr
Tucson Intl Airport  111 112/1995
Ajo                  112 116/2018
Organ Pipe Cactus    111 118/1995
Picacho Peak         112 115/1995
Safford Ag Station   108 107/1995
Sierra Vista FD      102 101/2018
Tombstone            101 104/1995
Willcox              105 109/2018
Douglas airport      103 104/1995

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Friday for AZZ504>506-509.

Blowing Dust Advisory from 4 PM this afternoon to 10 PM MST this
evening for AZZ501-502-504>506.

Excessive Heat Warning until 10 PM MST this evening for AZZ501-
502.

&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 26, 2:37 PM MST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
237 PM MST Wed Jul 26 2023

AZZ503-507-513-262230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
237 PM MST Wed Jul 26 2023

...Strong thunderstorms will impact portions of eastern and
central Santa Cruz County through 330 PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Parker Canyon Lake, or 21 miles west of Sierra
Vista, moving northwest at 10 mph. Additional strong thunderstorms
will form and spread westward this afternoon.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Rio Rico, Patagonia, Sonoita, Elgin, Nogales International
Airport, Patagonia Lake State Park, Kino Springs, Canelo and Lochiel.

This includes the following highways...
 Interstate 19 between mile markers 1 and 14.
 Route 82 between mile markers 1 and 33.
 Route 83 between mile markers 9 and 12, between mile markers 15 and
26, and between mile markers 30 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3169 11100 3172 11066 3149 11047 3133 11055
      3134 11103
TIME...MOT...LOC 2135Z 125DEG 10KT 3149 11059

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WJM
Local storm report, Jul 26, 4:49 PM MST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
449 PM MST Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Hail             2 SSW Nogales           31.34N 110.94W
07/26/2023  E1.00 inch       Santa Cruz         AZ   Public

            Report of greater than quarter sized hail.

&&

KLM
Local storm report, Jul 26, 4:50 PM MST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
450 PM MST Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Hail             2 SSW Nogales           31.34N 110.94W
07/26/2023  M1.00 inch       Santa Cruz         AZ   Public

            Corrects previous hail report from 2 SSW
            Nogales. Report of greater than quarter
            sized hail.

&&

KLM
Special weather statement, Jul 26, 5:08 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
508 PM MST Wed Jul 26 2023

AZZ503-504-515-270115-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
508 PM MST Wed Jul 26 2023

...Strong thunderstorms will impact portions of southeastern Pima and
western Santa Cruz Counties through 615 PM MST...

At 507 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Tubac to near Arivaca to
14 miles west of Rio Rico. Movement was northwest at 15 mph.

HAZARD...Winds in excess of 45 mph and pea size hail, possible
         blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Points, Arivaca, Sasabe, Arivaca Lake and Ruby.

This includes Route 286 between mile markers 1 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3149 11157 3182 11157 3206 11133 3175 11107
      3156 11122 3136 11116
TIME...MOT...LOC 0007Z 126DEG 15KT 3172 11116 3159 11126 3140 11121

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Jul 26, 5:17 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
517 PM MST Wed Jul 26 2023

AZZ504-507-514-270100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
517 PM MST Wed Jul 26 2023

...A strong thunderstorm will impact portions of east central Pima
County through 600 PM MST...

At 516 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park East, or 16 miles east of Davis-Monthan Air
Force Base, moving west at 10 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East Tucson, Tanque Verde, Vail, Saguaro National Park East, Rita
Ranch and Seven Falls.

This includes Interstate 10 between mile markers 271 and 283, and
between mile markers 285 and 286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3233 11051 3198 11048 3202 11087 3241 11076
TIME...MOT...LOC 0016Z 086DEG 9KT 3224 11061

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WJM
Local storm report, Jul 26, 7:36 PM MST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
736 PM MST Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Gst     5 NE Three Points       32.12N 111.22W
07/26/2023  E70 MPH          Pima               AZ   Trained Spotter

            Estimated 70 mph wind gusts with dime sized
            hail.

&&

GRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:08 PM MSTSpecial Weather StatementTWCSanta Cruz67 min
Jul 26, 5:17 PM MSTSpecial Weather StatementTWC43 min
Jul 26, 5:18 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz42 min
Jul 26, 5:19 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz41 min
Jul 26, 5:30 PM MSTSevere Thunderstorm WarningTWCPima60 min
Jul 26, 5:58 PM MSTSevere Thunderstorm WarningTWCCochise, Pima24 min
Jul 26, 6:25 PM MSTSevere Thunderstorm WarningTWCPima65 min
Jul 26, 6:56 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Jul 26, 7:21 PM MSTSevere Thunderstorm WarningTWCPima54 min
Jul 26, 8:17 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima58 min
Jul 26, 8:32 PM MSTSpecial Weather StatementTWCPinal43 min
Jul 26, 8:37 PM MSTDust Storm WarningTWCPinal53 min
Jul 26, 8:38 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 26, 8:43 PM MSTSevere Thunderstorm WarningTWCPinal31 min
Jul 27, 3:33 PM MSTSpecial Weather StatementTWCSanta Cruz27 min
Jul 27, 4:06 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 27, 4:25 PM MSTSpecial Weather StatementTWCCochise50 min

Nearby

Tornado Warnings in Arizona, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.